Minnesota, 2006Tornadoes and Flash Flooding in Minnesota, August 1 to 2, 2006
August 1 to 2, 2006 · NWS MPX · 12 events in 5 counties and zones
4 thunderstorm wind, 3 tornado, 2 funnel cloud, 2 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.1 million
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 1, 2:17 PM CST, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 1, 2:17 PM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT TUE AUG 1 2006
.DISCUSSION...
HEAVY RAIN EVENT STILL LOOKS TO BE ON TAP FOR THE SERN HALF OF
THE FA TNGT. FRONT HAS REMAINED STATIONARY THRU THE MRNG AND EARLY
AFTN...STRETCHING FROM APPROX FSD TO MSP TO AUW. UPR FLO WILL
REMAIN VIRTUALLY PARALLEL TO THE FRONTAL SFC...WHICH SHUD KEEP THE
FRONT STATIONARY THRU THE NGT. THIS ALSO RESULTS IN A PARADE OF
S/WV TROFS MOVING PARALLEL TO THE FRONT. WITH PWATS IN EXCESS OF 2
INCHES /2.22 FROM THE 12Z KMPX SOUNDING/...VERY EFFICIENT RAINFALL
PRODUCTION WILL RESULT. THE 12Z RUNS OF THE GFS AND THE NAM HAVE
FAIRLY SIGNIFICANT DIFFERENCES /FOR THE SHORT TERM/ IN PLACEMENT
OF THE QPF BULLS EYE...WITH THE GFS PLACING IT SQUARELY IN THE
SERN PORTION OF THE FA...AND THE NAM FAVORING A BULLS EYE ACRS THE
DMX AND ARX FA. THE GFS HAS BEEN CONSISTENT...AND HAS BEEN
CONSISTENTLY BETTER AS OF LATE THAN THE NAM...SO HAVE SIDED WITH
HPC IN FAVORING THE GFS SOLN...WHICH ALSO HAPPENS TO FIT NICELY
WITH THE INHERITED FLASH FLOOD WATCH AND FCST QPF.
UPR FLO WILL TURN MORE ZONAL...AND FINALLY NWLY...WHICH WILL GIVE
THE FRONT THE PUSH NECESSARY TO MOVE IT OUT OF THE AREA. MUCH
COOLER HI PRES WILL BE OVR THE AREA THRU THE REMAINDER OF THE
SHORT TERM. HI TEMPS WILL REMAIN BELOW NRML THRU TOMORROW...BEFORE
BEGINNING A SLOW WARM UP INTO THE WKEND.
THANKS FOR THE COLLAB ARX...DLH...FSD...AND MSR.
LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
OPPOSED TO TRACKING ONE OR TWO FEATURES OUT OF THE NEAR TERM...THE
LATEST EXTENDED FORECAST REMAINS A MATTER OF CONNECTING SYNOPTIC
PHENOMENA OCCURRING ON SCALES SPATIALLY AND TEMPORALLY FAR REMOVED
FROM ONE ANOTHER. THE PERIOD WILL BEGIN UNDER ZONAL FLOW DIRECTLY
TO THE SOUTH OF A SUBSTANTIAL OMEGA BLOCK. THIS SHOULD ACT TO KEEP
THE EARLY PORTION OF THE EXTENDED PERIOD DRY THROUGHOUT THE NORTHERN
CWA. HOWEVER...A CLOSED LOW OVER THE SOUTHWEST WILL LIKELY DISTRIBUTE
SOME ENERGY AND MOISTURE OVER THE UPPER MIDWEST...RESULTING IN A
SHIELD OF PRECIPITATION ASSOCIATED WITH A FRONTAL BOUNDARY ON
SATURDAY NIGHT INTO SUNDAY. MOST OF THIS RAINFALL WILL BE CONTAINED
TO AREAS SOUTH OF THE TWIN CITIES. TEMPERATURES WILL REMAIN NEAR
CLIMATOLOGY THROUGHOUT THE ENTIRE PERIOD...WITH ONLY MINOR
DEVIATIONS FROM THE NORMALLY OBSERVED MID 80S FOR HIGHS AND MID 60S
FOR LOWS.
AFTER THE WEEKEND...THE MEAN FLOW PATTERN WILL BEGIN TO ADJUST. AS
PREVIOUSLY MENTIONED...THE RIDGE THAT BROUGHT US TEMPERATURES OVER
100 DEGREES WILL HAVE SHIFTED OFF TO THE EASTERN SEABOARD...LEAVING
ZONAL FLOW BEHIND IT. THE HIGH AMPLITUDE RIDGE PORTION OF THE OMEGA
BLOCK OVER CENTRAL CANADA WILL GET NUDGED OFF TO THE SOUTHEAST BY AN
ALEUTIAN LOW HUGGING THE BC COAST. THIS FEATURE WILL CONNECT WITH
ENERGY RETROGRADING FROM THE EAST COAST RIDGE...SHORING UP POSITIVE
HEIGHTS OVER THE MIDWEST BY MIDWEEK NEXT WEEK. SUPPORTING THIS NEW
RIDGE WILL BE THE PERSISTENT TROUGH ALONG THE WEST COAST...KEPT
THERE BY A RIDGE IN THE ALEUTIANS...AND A WELL DEVELOPED LOW OFF THE
LABRADOR COAST. COOL SSTS IN THE GULF OF ALASKA AND WARM SSTS IN
THE LABRADOR SEA HELP TO EXPLAIN THE MAINTENANCE OF ALL THREE OF
THESE FEATURES. THE PATTERN ITSELF SHOULD BECOME QUITE STABLE UNDER
THE INFLUENCE OF THESE SST ANOMALIES DEVELOPED OVER SEVERAL MONTHS.
THESE FEATURES SHOULD REMAIN SEMI PERMANENT THROUGHOUT
AUGUST...REMANIFESTING THEMSELVES EVERY FIVE TO SEVEN DAYS.
THE NWP MODELS HAVE BEEN TEMPERAMENTAL LATELY...ESPECIALLY IN THE
FIVE TO SEVEN DAY RANGE. THE BEST INDICATORS IN THE EXTENDED PERIOD
HAVE BEEN DERIVED FROM WATCHING TRENDS IN THE GFS...AND
ECMWF...OBSERVING THE NCEP ENSEMBLES NORMALIZED ANOMALIES...AND
UTILIZING WELL KNOWN TELECONNECTION PATTERNS. AGAIN...TEMPERATURES
WILL REMAIN NEAR CLIMATOLOGY IN THE EXTENDED PERIOD...AND THE MOST
SIGNIFICANT CHANCE FOR PRECIPITATION WILL COME SATURDAY NIGHT INTO
SUNDAY.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-
NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
WATONWAN COUNTY(IES).
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
POLK-RUSK-ST. CROIX COUNTY(IES).
&&
KAT/BVSHazardous weather outlook, Aug 1, 3:10 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT TUE AUG 1 2006
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
410 PM CDT TUE AUG 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL BECOME STATIONARY ACROSS SOUTHEAST
MINNESOTA...NORTHERN IOWA...AND SOUTHWEST WISCONSIN TONIGHT.
MOISTURE STREAMING UP FROM THE SOUTHWEST UNITED STATES IN THE MID
LEVELS OF THE ATMOSPHERE WILL COMBINE WITH GULF OF MEXICO MOISTURE
STREAMING UP IN THE LOWER LEVELS AND ENTER THE AREA TONIGHT.
ENERGY PROVIDED BY THE COLD FRONT...A SFC LOW PRESSURE SYSTEM
MOVING ALONG IT...AND STRONG UPPER LEVEL FORCING WILL ACT ON THE
ABUNDANT MOISTURE TO DEVELOP HEAVY RAIN PRODUCING SHOWERS AND
THUNDERSTORMS TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT
THROUGH WEDNESDAY MORNING FROM ROUGHLY EAST OF A RUSH CITY
MINNESOTA TO NEW ULM MINNESOTA LINE...INCLUDING THE TWIN CITIES
METRO AREA. 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE ACROSS THIS
AREA FROM TONIGHT THROUGH WEDNESDAY MORNING...WITH ISOLATED HIGHER
AMOUNTS POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO SEVERE WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
KAT
In the hours before
Special weather statement, Aug 1, 5:12 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT TUE AUG 1 2006
MNZ074-075-082-083-020015-
BLUE EARTH-BROWN-NICOLLET-WATONWAN-
612 PM CDT TUE AUG 1 2006
...SIGNIFICANT WEATHER ALERT FOR BROWN...NICOLLET...BLUE EARTH AND
WATONWAN COUNTIES UNTIL 715 PM CDT...
THUNDERSTORMS HAVE BEEN DEVELOPING RAPIDLY FROM NEAR THE WORTHINGTON
AREA TOWARD ST. JAMES...TRUMAN...AND NEW ULM. SOME OF THE STRONGER
STORMS MAY PRODUCE SOME HAIL AS WELL AS A PERIOD OF INTENSE
RAINFALL. PERSONS IN THESE AREAS SHOULD PAY CLOSE ATTENTION FOR
FURTHER UPDATES.
Event by event
4 thunderstorm wind, 3 tornado, 2 funnel cloud, 2 flash flood, 1 lightning. Local standard time, as filed.
Tornado, Watonwan
- When
- August 1, 6:14 PM CST to 6:19 PM CST
- Where
- Watonwan County, 6 mi SW of Butterfield
- Rating
- F3
- Path length
- 1.5 mi
- Path width
- 440 yd
- Property damage
- $2.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.900, -94.717
Initial damage occurred at farmstead just east of the Watonwan/Cottonwood line. Damage included the partial removal of roofs off two large sheds, along with scattered downed trees. The tornado then moved across corn and bean fields. Another farmstead was hit just southwest of the intersection of County Roads 10 and 2. This was the location of the F3 damage. A house was leveled, a 60 foot concrete base silo was toppled and rolled. Virtually all barns, sheds and outbuildings were completely destroyed.
Tornado, Watonwan
- When
- August 1, 6:33 PM CST to 6:42 PM CST
- Where
- Watonwan County, 1 mi E of Echols
- Rating
- F1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.917, -94.650
The tornado developed near Mary's Lake and moved across corn and bean fields before striking a farmstead just northwest of County Roads 10 and 27. Nearly empty grain bins were dented, sheds demolished, and a 32 foot camper was destroyed. A house lost its garage, part of its roof, and was pushed off its foundation. A large vehicle was also pushed a couple of hundred feet. Shortly after hitting the farmstead, it veered southeast into some fields, where it dissipated.
Tornado, Watonwan
- When
- August 1, 6:44 PM CST to 6:47 PM CST
- Where
- Watonwan County, 4 mi S of St James
- Rating
- F1
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.933, -94.633
Shortly after another tornado dissipated at 1842 CST four miles south of St. James, another tornado quickly developed about 1/4 mile away. It moved across corn and bean fields until it struck a farm just southwest of County Roads 110 and 122, where it destroyed machine sheds and removed the roof of the barn. It continued moving northeast before veering to the north, where it dissipated as it hit an abandoned farmhouse.
Funnel Cloud, Watonwan
- When
- August 1, 6:47 PM CST to 6:48 PM CST
- Where
- Watonwan County, 1 mi N of Odin
- Reported by
- STORM CHASER
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Funnel appeared like it would soon reach the ground.
Funnel Cloud, Watonwan
- When
- August 1, 7:03 PM CST to 7:05 PM CST
- Where
- Watonwan County, 1 mi NW of Lewisville
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
Witnessed by multiple spotters and chasers.
Thunderstorm Wind, Martin
- When
- August 1, 7:05 PM CST
- Where
- Martin County, Dunnell
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.567, -94.783
Trees down. Corn flattened. A culvert measuring 50 foot long by 6 foot diameter was rolled for 1/2 mile.
Thunderstorm Wind, Watonwan
- When
- August 1, 7:05 PM CST
- Where
- Watonwan County, 2 mi S of Lewisville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.883, -94.450
Several trees down, minor damage to two houses.
Thunderstorm Wind, Martin
- When
- August 1, 7:35 PM CST
- Where
- Martin County, Fairmont
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.650, -94.467
Tree toppled. KSUM on western portion of town measured 54 mph. Ponding of water also reported in some intersections.
Flash Flood, Martin
- When
- August 1, 8:30 PM CST to 10:30 PM CST
- Where
- Martin County, Fairmont
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
Five to seven inches of rain led to widespread street flooding.
Flash Flood, Faribault
- When
- August 1, 9:05 PM CST to 10:20 PM CST
- Where
- Faribault County, Blue Earth
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
Four to five inches of rain resulted in U.S. Highway 169 closing briefly due to 2-3 feet of water on roadway. Street flooding with water running into basements. Manhole blown off and water running into basement windows.
Thunderstorm Wind, Freeborn
- When
- August 1, 9:10 PM CST
- Where
- Freeborn County, Geneva
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 43.817, -93.267
Numerous trees down, including some on houses, sheds and vehicles.
Lightning, Dakota
- When
- August 2, 2:00 AM CST
- Where
- Dakota County, Lakeville
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
Lightning struck a house that was under construction. The fire destroyed the house.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 1 to 3, 200642 deaths · 15 events
- Heat in Pennsylvania, August 1 to 3, 200624 deaths · 40 injured · 8 events
- Heat in Illinois, August 1 to 2, 200624 deaths · 1 event
- Heat in Michigan, August 1 to 2, 2006215 injured · 17 events
- Heat in Oklahoma, August 1 to 13, 20068 deaths · $10,000 · 48 events
- Heat in Maryland, August 1 to 3, 20066 deaths · 5 injured · 14 events
- Heat in Missouri, August 1 to 2, 200659 injured · 29 events
- Heat in Delaware, August 1 to 3, 20062 deaths · 5 injured · 4 events
- Heat in Missouri, August 1 to 2, 20062 deaths · 37 events
- Heat in New Jersey, August 1 to 3, 200641 injured · 20 events
- Heat in Wisconsin, August 1 to 2, 20062 deaths · 18 events
- Heat in New Jersey, August 1 to 3, 20062 deaths · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532792, 5532880, 5532793, 5532794, 5532795, 5532796, 5532881, 5532797, 5532878, 5532879, 5532882, 5532883.